Minnesota, 2014Flood in Minnesota, June 15 to 20, 2014
June 15 to 20, 2014 · NWS FSD · 1 event in 1 county or zone
Repeated heavy rains caused record flooding of the Rock River in Rock County in extreme southwest Minnesota. The flooding took place from June 15th through June 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated heavy rains caused record flooding of the Rock River in Rock County in extreme southwest Minnesota. The flooding took place from June 15th through June 20th. Numerous roads and some homes and businesses were flooded, as well as farmland and other lowlands along the river. In Luverne the flooding also included parkland and part of Interstate 90.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 5:45 AM CST, 15 minutes earlier.
Area forecast discussion, Jun 15, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 AM CDT SUN JUN 15 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 414 AM CDT SUN JUN 15 2014
ACTIVE FORECAST CONTINUES IN THE SHORT TERM. FOR TODAY...EXPECT
LARGE MCS TO SHIFT EAST OUT OF THE FORECAST AREA. WITH CLEARING
SKIES...EXPECT MIXING TO NEAR 850 HPA LEADING TO HIGHS IN THE MID TO
UPPER 70S. GUSTY WEST TO NORTHWEST WINDS SHOULD SUBSIDE THROUGH THE
EVENING HOURS...BUT QUICKLY TURN SOUTHERLY IN ADVANCE OF DEEPENING
LOW ACROSS THE WESTERN HIGH PLAINS. YET ANOTHER GOOD NIGHT FOR LOW
LEVEL JET DEVELOPING ACROSS THE PLAINS. THIS RESULTS IN STRONG
MOISTURE TRANSPORT AND INCREASING INSTABILITY. HAVE ADDED POPS IN
THE 09-12Z TIME FRAME AS LOW LEVEL MOISTURE RAPIDLY INCREASES ACROSS
SOUTH CENTRAL SOUTH DAKOTA.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 414 AM CDT SUN JUN 15 2014
TOUGH CALL ON MONDAY WITH STRONG INSTABILITY AND VEERING PROFILES AT
LEAST HINTING AT THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK.
HOWEVER...CERTAINLY A QUESTION AS TO HOW DAY WILL EVOLVE. MODELS
SHOW 7-500 HPA LAPSE RATES STEEPENING OVER CENTRAL SOUTH
DAKOTA...SPREADING EAST THROUGH THE DAY. QUESTIONS EXISTS ABOUT HOW
CONVECTION WILL INTERACT WITH CAP ESPECIALLY ALONG AND EAST OF
I-29. IF CONVECTION IS ABLE TO PROGRESS EAST THROUGH THE MORNING
HOURS...CONCERNS EXIST OVER THE POTENTIAL FOR THE ATMOSPHERE TO
DESTABILIZE THROUGH THE AFTERNOON HOURS. WITH 50-60 KNOTS OF BULK
SHEAR...CERTAINLY STRONG ENOUGH SHEAR AVAILABLE TO CREATE STRONGLY
ROTATING STORMS PROMOTING VERY LARGE HAIL GROWTH. AM ALSO CONCERNED
WITH PRECIPITABLE WATER VALUES CLIMBING BACK TOWARDS 1.60
INCHES...WHICH IS NEAR 2 STANDARD DEVIATIONS ABOVE NORMAL. WAS
CONSIDERING ISSUING A FLASH FLOOD WATCH FOR EASTERN PORTIONS OF THE
FORECAST AREA...BUT WITH UNCERTAINTY AS TO HOW CONVECTION WILL
UNFOLD AND EVENT ACROSS THE AREA STILL ON GOING...WILL HOLD OFF FOR
NOW. WILL HOWEVER HIGHLIGHT IN HWO AND WEATHER STORY.
CONVECTION WILL WORK OUT OF THE AREA MONDAY NIGHT...WITH A SURGE OF
WARM AIR WORKING INTO THE AREA ON TUESDAY. WITH 850 HPA TEMPS
WARMING INTO THE LOWER 20S...90S ARE CERTAINLY NOT OUT OF THE
QUESTION...BUT WITH DEW POINTS AROUND 70 WILL BE SLIGHTLY HARDER TO
WARM THE MUGGY AIRMASS.
AN UNSETTLED WEATHER PATTERN CONTINUES WEDNESDAY NIGHT AS A STRONG
TROUGH OF LOW PRESSURE DIGS OVER THE WEST COAST. THIS TROUGH IS
PROGGED BY ALL MODELS TO SWING NEGATIVELY ONTO THE PLAINS THROUGH
THE END OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP A GOOD CHANCE
FOR RAIN AND THUNDERSTORMS IN THROUGH AT LEAST FRIDAY WITH WHAT
LOOKS TO BE A DECREASING THREAT THROUGH THE WEEKEND. ONE CAVEAT IS
THAT THE MODELS ARE ALSO HINTING THIS UPPER LEVEL LOW COULD CUT OFF
WHICH MAKES FRIDAY THROUGH SUNDAY A BIT LESS CONFIDENT AS THE MODELS
ARE NOTORIOUS FOR HAVING MAJOR PROBLEMS PLACING CUT OFF LOWS IN THE
OUTER PERIODS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 641 AM CDT SUN JUN 15 2014
LOW MVFR TO IFR CONDITIONS ACROSS SOUTHWEST MINNESOTA WILL QUICKLY
IMPROVE TO VFR THIS MORNING. GUSTY NORTHWEST WINDS WILL TRANSITION
TO WESTERLY THROUGHOUT THE DAY AND GUSTS WILL RAPIDLY SUBSIDE THIS
EVENING.
SOUTHERLY WINDS WILL DEVELOP OVERNIGHT...WITH THE POTENTIAL FOR
THUNDERSTORMS JUST OUTSIDE THE FORECAST PERIOD AT KHON...AND
CLOSER TO 18Z FOR KFSD AND KSUX MONDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 15, 3:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 AM CDT SUN JUN 15 2014
IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-067-070-071-161000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MINNEHAHA-LINCOLN-UNION-
453 AM CDT SUN JUN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA ON MONDAY.
IN ADDITION TO PRODUCING LARGE HAIL UP TO THE SIZE OF GOLFBALLS
AND WIND GUSTS TO 60 MPH...THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.
VERY WARM AND MUGGY CONDITIONS ARE EXPECTED ON TUESDAY. HEAT
INDICIES WILL GENERALLY RANGE FROM 95 TO 100 DEGREES...WITH THE
HIGHEST VALUES ACROSS NORTHWEST IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ071-SDZ038>040-050-052>061-063>066-068-069-161000-
LINCOLN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-
453 AM CDT SUN JUN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA ON MONDAY.
IN ADDITION TO PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS
AND WIND GUSTS TO 60 MPH...THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.
VERY WARM AND MUGGY CONDITIONS ARE EXPECTED ON TUESDAY. HEAT
INDICIES WILL GENERALLY RANGE FROM 90 TO 95 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Rock
- When
- June 15, 6:00 AM CST to June 20, 6:00 PM CST
- Where
- Rock County, 6 mi NE of Hardwick to 4 mi SE of Ash Creek
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.841, -96.115
Repeated heavy rains caused record flooding of the Rock River. Numerous roads and some homes and businesses were flooded in Hardwick and Luverne. Farmland and other lowlands along the river were also flooded. In Luverne the flooding included parkland and part of Interstate 90, which was closed by the flooding. A dam break at Blue Mounds Lake in Blue Mounds State Park was determined to have added slightly to the flooding at Luverne. The river crested at a record 7.18 feet above flood stage at Hardwick, and at a record 6.85 feet above flood stage at Luverne, both on June 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, June 15, 20141 death · $82,000 · 1 event
- Flooding in Iowa, June 15 to 21, 2014$4.0 million · 2 events
- Flooding in South Dakota, June 15 to 26, 2014$3.0 million · 3 events
- Flooding in Iowa, June 15 to 26, 2014$2.5 million · 4 events
- Wildfire in New Mexico, June 15 to 30, 2014$500,000 · 1 event
- Flood in Iowa, June 15 to 19, 2014$500,000 · 1 event
- Hail and Lightning Strike in Florida, June 15, 2014$400,000 · 1.75 in hail · 4 events
- Dust Storm in California, June 15, 2014$60,000 · 1 event
- Flooding and Heavy Rain in Montana, June 15 to 19, 201415 events
- Hail in Texas, June 15, 2014$15,000 · 1.75 in hail · 3 events
- Lightning Strike in North Carolina, June 15, 20141 injured · $5,000 · 1 event
- Tornado and Damaging Winds in Missouri, June 15, 2014EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524162.